HEARING TIPS

Some Medicines Can Lead to Hearing Loss

Medications that cause hearing loss and other side effects.

Your ears can be harmed by a surprisingly common number of medications. From tinnitus medications that stop your ears from ringing to drugs that could cause hearing loss, find out which of them has an effect on your ears.

Drugs Can Affect Your Hearing

Pharmaceuticals are an almost $500 billion industry and the United States accounts for close to half of that consumption. Are you purchasing over the counter medications? Or perhaps your doctor has prescribed you with some type of medication. All medications have risks, and while side effects and risks might be mentioned in the paperwork, no one ever thinks they’ll be impacted. So it’s important to point out that some medications raise the risk of having loss of hearing. Certain medications can, on the plus side, assist your hearing, such as tinnitus medication. But how can you know which medications are ok and which are the medications will be harmful? And what to do if a doctor prescribes medications that cause hearing loss? Here’s the long and short on medications.

1. Your Ears Can be Hurt by Over-The-Counter Pain Relievers

Many people are shocked to hear that something they take so casually could cause hearing loss. Researchers examined the kind of pain relievers, regularity and time frame as well as hearing loss frequency. There are a number of studies of both men and women that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something shocking. Over-the-counter pain relievers, if used on a regular basis, will harm hearing. 2 or more times per week is defined as regular use. Individuals who have chronic pain commonly take these kinds of medicines at least this often. Using too much aspirin at once could lead to temporary loss of hearing, which might become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be shocked to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under 50 there’s nearly double the risk of hearing loss if they were treating chronic pain with this medication. To be clear, prescription drugs are equally as bad. Hearing loss might be caused by the following:

  • Methadone
  • Oxycodone
  • Fentinol

The exact cause of the hearing loss is not clear. The nerves of the inner ear that detect sound could be destroyed by the decrease of blood flow possibly triggered by these drugs. That’s why extended use of these medicines could result in permanent loss of hearing.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be relatively safe if used as directed. But the type of antibiotic called Aminoglycoside may raise hearing loss. Human studies haven’t yet yielded reliable data because they are in their initial stages. But there have been a few people who appear to have developed loss of hearing after using them. Results from animal-testing are convincing enough. There may be something to be concerned about according to the medical community. Each time mice take these antibiotics, they ultimately lose their hearing. Aminoglycoside antibiotics are commonly used to treat:

  • Tuberculosis (TB)
  • Certain other respiratory diseases
  • Bacterial meningitis
  • Cystic fibrosis

More persistent illnesses are treated over a longer period of time with these. Until not too long ago, Neomycin was actually a very widespread antibiotic used to treat children’s ear infections and pneumonia. Side effect concerns over the years have encouraged doctors to prescribe different options. Why certain antibiotics play a role in hearing loss still demands more investigation. It seems that they could cause inflammation in the inner ear that creates long-term injury.

3. How Quinine Impacts Your Hearing

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is utilized to treat malaria and has also been employed to help people suffering from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. Reversible loss of hearing has been observed in some malaria patients.

4. Chemo Drugs Can Injure Your Hearing

When you go through chemo, you know there will be side-effects. Trying to kill cancer cells, doctors are filling the body with toxins. Cancer cells and healthy cells are often indistinguishable by these toxins. These drugs are being examined:

  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane

Unfortunately, chemo-induced loss of hearing is a crucial trade off when dealing with cancer. While you’re dealing with chemo, a hearing care professional could help you monitor your hearing. Or you may want to let us know what your personal scenario is and discover if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

In an attempt to balance fluids in your body you might try using diuretics. But the body can ultimately be dehydrated by taking it too far in one direction when trying to regulate the issue with medication. This can cause salt vs water ratios to get too high in the body, causing swelling. This can cause loss of hearing, which is normally temporary. But if you allow the imbalance to go on or keep happening, hearing loss could be irreversible. Using loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) may make the long-term damage a lot worse. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

If You Are Using Drugs That Cause Loss of Hearing What Should You do?

You need to talk to your doctor before you stop taking any medications they have prescribed. Note all of the medications you take and then talk to your doctor. If your doctor has you on one or more of these drugs that trigger loss of hearing, ask if there are alternate options that could reduce risk. You can also make lifestyle changes to cut down on your need for medications. You can get on a healthier path, in certain situations, with small modifications to your diet and some exercise. Your immune system can be strengthened while pain and water retention can also be minimized with these changes. If you are or have been using these ototoxic medications, you need to make an appointment to get your hearing examined as soon as possible. Loss of hearing can progress very slowly, which makes it less detectable at first. But don’t be mistaken: you may not realize the ways it can affect your health and happiness, and recognizing it early gives you more possibilities for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today
Call Now
Find Location